Alert archive / Arizona / Wind Advisories in 2017

Wind Advisory 6, NWS Flagstaff, AZ

January 23, 20174 counties in Arizona

NWS Flagstaff, AZ issued this wind advisory at Jan 23, 2017, 3:37 AM MST for 4 counties in Arizona. It took effect at Jan 23, 2017, 11:00 AM MST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 23, 2017, 3:37 AM MST (10:37 UTC)
In effect from
Jan 23, 2017, 11:00 AM MST
Expired
Jan 23, 2017, 5:00 PM MST
In force
6 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 83 km from the middle of the area, began a volume at 10:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 10.6 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2017-01-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2017-01-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 462 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
97 kt
0-1 km storm-relative helicity
462 m²/s²
0-3 km storm-relative helicity
542 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

784 
WWUS75 KFGZ 231037
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
337 AM MST MON JAN 23 2017

AZZ009-010-012>014-040-240000-
/O.NEW.KFGZ.WI.Y.0006.170123T1800Z-170124T0000Z/
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
INCLUDING THE CITIES OF...KEAMS CANYON...KAIBITO...
CANYON DE CHELLY...CHINLE...KAYENTA...WUPATKI N.M....TUBA CITY...
WINSLOW...HOLBROOK...SNOWFLAKE...ST. JOHNS...SPRINGERVILLE...
DILKON...KYKOTSMOVI
337 AM MST MON JAN 23 2017

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON. 

* TIMING...STRONG GUSTY SOUTHWEST WINDS WILL DEVELOP THIS
  AFTERNOON AND LAST THROUGH THE EVENING HOURS.

* WINDS...SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS BETWEEN 35
  TO 45 MPH ARE EXPECTED. STRONGER WINDS WILL BE POSSIBLE IN WIND
  PRONE AREAS.

* IMPACTS...THESE WINDS WILL CREATE AN ADDITIONAL HAZARD TO HIGH
  PROFILE VEHICLES TRAVELING THROUGH THE AREA. WIND BLOWN DUST AND
  SNOW WILL REDUCE VISIBILITIES TO LESS THAN A MILE AT TIMES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
CONSIDER SECURING LOOSE BELONGINGS ON YOUR PROPERTY. ADDITIONAL
WEATHER INFORMATION IS ON THE WEB AT WWW.WEATHER.GOV/FLAGSTAFF.

&&

$$

AZZ004-007-008-016-240000-
/O.NEW.KFGZ.WI.Y.0006.170123T1800Z-170124T0000Z/
KAIBAB PLATEAU-COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
EASTERN MOGOLLON RIM-
INCLUDING THE CITIES OF...JACOB LAKE...FREDONIA...VALLE...
PRESCOTT...SELIGMAN...ASH FORK...HEBER...HAPPY JACK...
FOREST LAKES
337 AM MST MON JAN 23 2017

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 5 PM MST
THIS AFTERNOON. 

* TIMING...STRONG GUSTY SOUTHWEST WINDS WILL DEVELOP THIS
  AFTERNOON AND LAST THROUGH THE EVENING HOURS.

* WINDS...SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS BETWEEN 35
  TO 45 MPH ARE EXPECTED. STRONGER WINDS WILL BE POSSIBLE IN WIND
  PRONE AREAS.

* IMPACTS...THESE WINDS WILL CREATE AN ADDITIONAL HAZARD TO HIGH
  PROFILE VEHICLES TRAVELING THROUGH THE AREA. WIND BLOWN DUST AND
  SNOW WILL REDUCE VISIBILITIES TO LESS THAN A MILE AT TIMES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 TO 39 MPH...OR
GUSTS FROM 40 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.
CONSIDER SECURING LOOSE BELONGINGS ON YOUR PROPERTY. ADDITIONAL
WEATHER INFORMATION IS ON THE WEB AT WWW.WEATHER.GOV/FLAGSTAFF.

&&

$$
1 follow-up statement
797 
WWUS75 KFGZ 240002
NPWFGZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
502 PM MST MON JAN 23 2017


AZZ009-010-012>014-040-240115-
/O.EXP.KFGZ.WI.Y.0006.000000T0000Z-170124T0000Z/
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
INCLUDING THE CITIES OF...KEAMS CANYON...KAIBITO...
CANYON DE CHELLY...CHINLE...KAYENTA...WUPATKI N.M....TUBA CITY...
WINSLOW...HOLBROOK...SNOWFLAKE...ST. JOHNS...SPRINGERVILLE...
DILKON...KYKOTSMOVI
502 PM MST MON JAN 23 2017

...WIND ADVISORY WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

THE WINDS HAVE DROPPED BLOW ADVISORY LEVELS FOR MOST AREAS THIS
AFTERNOON. SOUTHWEST WINDS OF 10 TO 20 MPH WITH GUST TO AROUND 30
MPH WILL CONTINUE THIS EVENING. A FEW GUSTS AROUND 40 MPH ARE
STILL POSSIBLE.

$$

AZZ004-007-008-016-240115-
/O.EXP.KFGZ.WI.Y.0006.000000T0000Z-170124T0000Z/
KAIBAB PLATEAU-COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
EASTERN MOGOLLON RIM-
INCLUDING THE CITIES OF...JACOB LAKE...FREDONIA...VALLE...
PRESCOTT...SELIGMAN...ASH FORK...HEBER...HAPPY JACK...
FOREST LAKES
502 PM MST MON JAN 23 2017

...WIND ADVISORY WILL EXPIRE AT 5 PM MST THIS AFTERNOON...

THE WINDS HAVE DROPPED BLOW ADVISORY LEVELS FOR MOST AREAS THIS
AFTERNOON. SOUTHWEST WINDS OF 10 TO 20 MPH WITH GUST TO AROUND 30
MPH WILL CONTINUE THIS EVENING. A FEW GUSTS AROUND 40 MPH ARE
STILL POSSIBLE.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Jan 22, 9:36 PM MST, 6 hours 1 minute earlier.

Area forecast discussion, Jan 22, 9:36 PM MST, 6 hours 1 minute before
Area Forecast Discussion
National Weather Service Flagstaff AZ
936 PM MST Sun Jan 22 2017

.SYNOPSIS...A winter storm will impact northern Arizona through
Monday night with additional moderate to heavy snow accumulations
above the 6000 foot level, with lighter amounts down to 5000 feet.
Expect hazardous driving conditions due to snow and blowing snow.
Precipitation will wind down Tuesday with very cold temperatures
continuing through at least Friday.

&&

.UPDATE...Strong storm system is spreading showers over Arizona
this evening. Precipitation has been light so far...and will only
increase in intensity and coverage through the night and on
Monday. Current forecast and headlines handle this powerful storm
well.

&&

.PREV DISCUSSION /352 PM MST/...The next storm system has already
begun to affect northern Arizona this afternoon, with areas of
snow and rain moving across portions of the area. Most
accumulations have remained light and above the 5500 foot
elevation level, though some heavier snow has been occurring over
northwest Coconino county. Later this evening and overnight, as
the main trough and cold front move closer to the state, winds
aloft will increase dramatically which will increase the upslope
wind component and cause precipitation rates to increase over
favored areas including the Mogollon Rim and Kaibab Plateau. Some
warmer air aloft will be pulled northward, raising snow levels
above 6000 ft overnight. Sfc winds will become gusty from the
southwest (15-25 mph with higher gusts), creating some areas of
blowing/drifting snow. Winds downstream of terrain features, will
increase even more with gusts over 50 mph possible along the
highway 89 corridor from Doney Park to Cameron, as well as the
Houserock valley east of Jacob Lake.

On Monday, the trough will move into the state with much colder
air spreading from west to east. Periods of moderate to heavy snow
and rain are expected, with snow levels dropping quickly from
5500- 6500 ft in the morning to less than 5000 ft by late
afternoon. Widespread rainfall amounts in the lower elevations of
Yavapai and Gila counties of up to an inch could bring additional
rises along streams that are already running. Some low water
crossings could be flooded. Winds will continue to create areas of
blowing/drifting snow and tough travel conditions. By Monday
evening, the main upper level trough will be crossing northern
Arizona with an enhanced area of lift and heavier precipitation
from around Flagstaff eastward. By Tuesday morning, we expect
precip to be decreasing, though the very cold and somewhat
unstable northwest flow will lead to some snow showers over
higher terrain. Cold air will continue to flow into the region
through at least the remainder of the work week and temperatures
below seasonal normals are expected across the region. The deep
snowcover will only amplify this with clearing skies overnight
allow for efficient radiative cooling to occur. These cold
temperatures are expected to be the major impact from Tuesday
onward as an otherwise quiet weather pattern develops over
Northern Arizona behind the impending storm system.

&&

.AVIATION...-SHRA/-SHRA will increase in intensity and coverage
from west to east through the night. LIFR/IFR conditions in low
ceilings and visibilities will be associated with the heavier
bands of precipitation, first occurring at higher elevation TAF
sites. By 12Z, widespread LIFR/IFR conditions are expected across
the majority of northern Arizona. An exception to this is in the
Little Colorado River Valley, where ceilings and visibilities may
predominately be MVFR. Winds will increase tonight with gusts 20
to 30kts. Winds may increase to 30 to 40kts after 15Z. Aviation
discussion not updated for TAF amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Winter Storm Warning until 5 AM
MST Tuesday FOR AZZ004-006>008- 015-016-018.

Winter Weather Advisory from noon Monday to 5 AM MST Tuesday FOR
AZZ011-039.

Winter Storm Warning from noon Monday to 5 AM MST Tuesday FOR
AZZ017.

&&

PUBLIC...MAS/JJ
AVIATION...McCollum

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jan 22, 3:09 PM MST, 12 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
309 PM MST SUN JAN 22 2017

AZZ004>018-037>040-230845-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
309 PM MST SUN JAN 22 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE THIRD OF THREE STORM SYSTEMS WILL BRING RAIN AND SNOW, AS
WELL AS STRONG WINDS, TO NORTHERN ARIZONA STARTING TODAY. RAIN
AND SNOW WILL CONTINUE TO INCREASE FROM WEST TO EAST THROUGH THE
DAY. THE BEST CHANCES FOR HEAVY PRECIPITATION WILL BE FROM LATE
THIS EVENING THROUGH LATE MONDAY NIGHT. A WINTER STORM WARNING
HAS BEEN ISSUED FOR MOST LOCATIONS ABOVE 6000 FEET FOR ADDITIONAL
DETAILS PLEASE CONSULT POINT SPECIFIC FORECASTS AT:
WEATHER.GOV/FLAGSTAFF.

LATE TONIGHT THROUGH EARLY MONDAY MORNING...WINDS OF 20 TO 35 MPH
WITH GUSTS OVER 45 MPH ARE LIKELY TO DEVELOP DOWNWIND OF TERRAIN
FEATURES INCLUDING THE HIGHWAY 89 CORRIDOR FROM DONEY PARK TO
CAMERON...AND THE HOUSEROCK VALLEY ALONG HIGHWAY 89A EAST OF
JACOB LAKE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE STORM SYSTEM IS FORECAST TO BRING RAIN AND SNOW, AS WELL AS
VERY STRONG WINDS, TO NORTHERN ARIZONA MONDAY AND EARLY TUESDAY.
THE BEST CHANCES FOR PRECIPITATION WILL END EARLY TUESDAY MORNING.

DANGEROUS TRAVEL CONDITIONS ARE LIKELY DUE TO SNOW PACKED AND
SLICK ROADS. VISIBILITIES COULD ALSO BE SEVERELY REDUCED DUE TO
BLOWING AND DRIFTING SNOW.

CLEARING IS EXPECTED ON TUESDAY, BUT VERY COLD MORNING LOW
TEMPERATURES ARE FORECAST THROUGH THE WEEK. LOW TEMPERATURES IN
THE TEENS TO SINGLE DIGITS ARE LIKELY ACROSS THE MAJORITY OF
NORTHERN ARIZONA'S HIGH COUNTRY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Wind Advisories in Arizona, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.